When to take ibuprofen?

How much ibuprofen is too much?

Share on PinterestTaking too much ibuprofen can cause stomach pain.

The majority of ibuprofen overdoses are not life-threatening, and fewer than 1% of ibuprofen overdoses are fatal. That said, some people have had severe complications.

There is no specific cutoff dosage for when an adult will experience symptoms of an overdose.

If a child ingests less than 100 mg/kg of ibuprofen, they may not experience any symptoms of an overdose. At a dosage of 400 mg/kg, however, a child may experience serious and life-threatening side effects.

Symptoms of ibuprofen overdose can occur within 4 hours of taking too much of the drug.

Stomach and digestion toxicity

One of the most common side effects of ibuprofen when a person takes it at recommended dosages is heartburn. When ibuprofen blocks the COX-1 receptors in the stomach, it can disrupt its protective layer.

People who take too much ibuprofen may experience side effects that range from stomach pain to severe bleeding in the digestive tract. The latter can occur within a few hours of an overdose.

Kidney toxicity

Kidney failure can occur in both children and adults who overdose with ibuprofen. However, it is not common.

A review of ibuprofen toxicity, which the authors updated in 2019, includes a 1992 study that scientists conducted at the Rocky Mountain Poison Control Center in Denver, CO. It showed that only 2 out of 63 people who overdosed with ibuprofen experienced symptoms of kidney failure.

In most cases, healthcare professionals can reverse kidney failure from ingestion of a large dosage of ibuprofen.

Central nervous system toxicity

If people take dosages greater than 400 mg/kg, they may experience central nervous system depression. This can cause loss of consciousness and coma.

Children may experience seizures and decreased consciousness from a massive overdose. Some children may even stop breathing.

Emergency doctors can reverse the central nervous system toxicities that occur due to an ibuprofen overdose.

Compared with NSAIDs such as diclofenac, mefenamic acid, and naproxen, ibuprofen overdoses have links with lower rates of central nervous system toxicities.

Other complications and risks

The most common complication from ibuprofen overdoses is metabolic acidosis, in which the body cannot eliminate acidic compounds from its blood and tissues.

The body breaks ibuprofen down into acidic compounds. When a person overdoses on it, the acidic compounds accumulate and can reduce the pH of the blood and body tissues. This makes the body more acidic.

Ibuprofen overdose can cause sudden kidney failure and seizures, which can affect the production and elimination of acidic compounds.

Metabolic acidosis can cause:

  • heart dysfunctions
  • changes in blood pressure
  • a higher risk of irregular heartbeat
  • altered delivery of oxygen through the bloodstream
  • immune system impairment

A blood test can reveal a low platelet count following an overdose. Prothrombin time, which is the time it takes for the blood to clot, will also rise. This means that the body’s ability to form blood clots may be reduced.

Ibuprofen is one of the widely used medications for multiple health issues. Consumers have a lot of questions and inhibitions on the same, Like how long does it take for Ibuprofen to kick in what are the side effects of Ibuprofen, what should be the dosage and lots more. We have summarised everything you need to know about Ibuprofen.

Basically, Ibuprofen is a Non-steroidal Anti-inflammatory Drug commonly termed as painkiller which is used to treat

Fever
Menstrual cramps
Arthritis
minor injuries
Back pain
flu etc..

How long does it take for ibuprofen to Work?

Ibuprofen is a commonly used painkiller which is used to treat Fever, Menstrual cramps, Arthritis, minor injuries, Back pain, flu etc.It takes 15- 20 min to kick in and lasts up to 6 hours depending on the dosage.

Prostaglandins are substances produced in the brain in response to illness or injury which causes pain and swelling and Ibuprofen helps in blocking this substance.

According to experts, it takes 15- 20 min for Ibuprofen to kick in and close to 2 hours to take effect.

It also depends on the form of Ibuprofen, like; if you are taking ibuprofen in liquid form it will take lesser time as the body doesn’t need to break down the capsule/Tablet. It quickly goes to the bloodstream and relieves the pain.

If you are taking it tablet form it might take more time. Always remember to have Ibuprofen after food, else you might throw up.

How often should you take Ibuprofen?

Firstly, you should always consult a physician before taking any medication. Generally, Ibuprofen (200mg) can be taken 3- 4 times in a day with food with an interval of 4- 6 hours for minor issues. For anything beyond that please consult your doctor

Side effects of Ibuprofen

VomitingNausea
Diarrhea
Indigestion
stomach pain

are few of the commonly observed side effects. Few lesser common side effects observed are also seen like rashes, stomach inflammation, constipation, hypertension etc.

For very few rare patients blood in the vomit and black stool are also observed. We suggest you consult your physician in any emergency.

Warning before using Ibuprofen

• People who are allergic to aspirin or NSAID shouldn’t take it
• A person with heart/ liver/ kidney issues shouldn’t take Ibuprofen without Consultation
• Pregnant women should always consult a doctor before taking ibuprofen.
• Kids should be given Ibuprofen only after consulting the dosage with an expert else it might be fatal. It’s better to give Ibuprofen in liquid form, for kids.
• NSAIDs, which are available as OTC can cause confusion, extreme sleepiness, loss of balance, stomach problems and dizziness. Hence, a low dose is safe for elder patients.
• You should always keep in mind the kind of medicines you are already taking. A drug interaction can lead to health hazards.

For Eg: If you are already consuming Digoxin, Aspirin, Anti-inflammatory drugs, Warfarin or Antihypertensive pills then you must avoid taking Ibuprofen.

Ibuprofen is sold under following brand names:

Nuprin, Cuprofen, Motrin, Midol, Ibu, Brufen, Genpril are few brand names under which Ibuprofen are sold.

Also Read: How Long Does It Take For Nyquil to Kick In

I Hope this article was helpful in understanding the role and side effects of Ibuprofen. Keep reading for more home remedies for health, beauty and more

How long does it take for ibuprofen to dissolve?

As advised earlier, do not administer it without consulting a physician. They know better than you. Infact, for ibuprofen to dissolve in your body, it can take anywhere between 20–30 minutes. And this is a generalized time frame for most people. But it can always vary.

But also keep in mind, there’s no harm in taking a second opinion. And avoiding chemical drugs will keep your body in control.

See if you can get the same benefits from having natural food. Ás the old saying goes ‘food is medicine’

How long does it take for ibuprofen to work for fever

Illness is a sign of weakness as we know. In such cases, you should try to understand the reason for the illness. Only when you know the root cause, will you be able to avoid it in the future. And you’d agree with what I just said right?

Ok, the first thing you should be doing is to speak with your doctor. He’ll direct you in terms of the next steps.

However, to administer ibuprofen for fever — make sure the person is normal in terms of their immune system. Physicians know they would not recommend this ibuprofen for patients who are Immuno deficient.

For a child aged 6 months and older, ibuprofen — Motrin and Advil can be given during the illness, but read the labels carefully for the prescribed dosage.

And for people aged 2–17 and older too, ibuprofen can be given for fever. And a doctor is the correct person to know how long it will take to work.

However, I’d ask you to take some good rest and come back strong. It doesn’t matter how long does it take to work, as long as it works.

How long does it take for ibuprofen to reduce fever in adults

As suggested earlier, what you should be interested in is this — getting healthy and become strong enough and get back to normal life. Instead of asking how long does it take to reduce fever, believe that you’ll come out strong from the illness.

If you still insist, here you go — usually it takes a maximum of 3 days based on the condition.

How long does it take for ibuprofen to get out of your system

Doctors know that a dose of 200 mg will last for just 2 hours, 400 mg in 4 hours and 600 mg in 6 hours and goes on. Do not take higher doses of any drug as it does more harm than good as most doctors know but do not tell you.

And for the traces of ibuprofen to be completely removed, it can take upto 24 hours.

How long does it take for ibuprofen to wear off

This question is similar to the one above. But let me answer it again for you. Following the intake of ibuprofen, it starts actively working in your system to combat the fever.

And for ibuprofen to completely wear off it might take anywhere between 16–24 hours for drugs that fall under this particular category.

How long does it take for ibuprofen to expire
As for any product, you can check the product label for the expiration date. It should usually be one year from the date of manufacturing.

Many customers (read patients) have the habit of using an expired ibuprofen. Is that a good practice? You can technically consume it as the product retains at least 70% of the original potency. But you should consider buying one that’s manufactured recently to see the full potential of the drug.

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) available both over-the-counter and, in greater strength, by prescription. It aims to relieve pain in a variety of cases, including fevers, headaches, toothaches, menstrual cramps, joint pain and backaches. It is sometimes prescribed to relieve the symptoms of osteoarthritis or rheumatoid arthritis, such as stiffness, tenderness and swelling, though it cannot cure arthritis. Ibuprofen works by blocking the body’s enzymes that make chemicals that signal pain.

“It’s an anti-inflammatory drug typically prescribed for the treatment of pain and also effective for fever,” said Dr. Aaron Clark, a family medicine physician at The Ohio State University Wexner Medical Center in Columbus, Ohio.

Ibuprofen is commonly marketed as Advil, Motrin or Midol.

Dosage

Nonprescription ibuprofen is available in the following forms: tablet, chewable tablet, liquid and drops of concentrated liquid. Adults and children over 12 can take ibuprofen every four to six hours as needed, though they should not take more than six pills in one day unless directed by a doctor.

Children and infants can usually take ibuprofen every six to eight hours but should not have more than four doses in 24 hours unless directed by a doctor. If you are unsure about how much ibuprofen to give a child, consult a doctor who will determine the dosage based on the child’s weight.

“With children there’s quite a bit of variation,” Clark said. From birth to age 2, the dosage is dependent on the child’s weight. “Their livers are more immature and are less able to metabolize medicine as older children can.”

Prescription ibuprofen should come with a doctor’s instructions. It is usually taken three or four times a day for arthritis symptoms or four to six hours as needed when prescribed for pain.

It is best to take ibuprofen with food or milk to prevent stomach upset. If a dose is missed, it should be taken as soon as the patient remembers, unless it is close to the time to take the next dose. In that case, do not double up on doses — simply skip the missed one.

When taking multiple medicines with ibuprofen, be careful that the other medicines do not contain ibuprofen or other NSAIDs. Ibuprofen can be present in other medicines, including nighttime sleep aids, nonprescription cough and cold medicines, and combining them can cause patients to exceed the recommended dosage. The U.S. National Institutes of Health (NIH) notes that this is especially dangerous for children.

Tell the doctor if you are taking aspirin, lithium, water pills, steroids, blood thinner or blood pressure medicine in addition to ibuprofen.

People who should not take ibuprofen

Women in the later stages of pregnancy should not take ibuprofen. Patients with bleeding disorders, stomach ulcers, liver disease, advanced kidney disease, or who are about to or have just had coronary artery bypass graft surgery should not take ibuprofen.

In 2015, the U.S. Food and Drug Administration (FDA) updated drug labels for NSAIDs, including ibuprofen, to strengthen a warning that the drugs may increase the risk of heart attack or stroke. This risk may be higher for people who take the drugs for a long time, or at higher doses. The warning says that people should not take NSAIDS, including ibuprofen, if they have had a recent heart attack, unless directed by a doctor.

A 2017 study also found that NSAIDs, including ibuprofen, may increase the risk of cardiac arrest, which is when the heart suddenly stops beating. The study, which analyzed information from more than 28,000 people in Denmark, found that use of ibuprofen was linked with a 31 percent increase in the risk of cardiac arrest.

People considering taking ibuprofen should also tell their doctor if they or anyone in their family has ever had heart disease, a heart attack, or stroke; or if they smoke or have ever had high cholesterol, high blood pressure or diabetes, the FDA says.

Side effects and risks

Some people may suffer allergic reactions or asthma after taking ibuprofen, aspirin or other NSAIDs. Reaction symptoms may include:

  • Itching
  • Hives
  • Swelling of face or hands
  • Swelling or tingling in mouth or throat
  • Chest tightness
  • Breathing trouble

If such reactions occur, do not take ibuprofen again.

Ibuprofen and other NSAIDs may cause bleeding, holes or ulcers in the stomach or intestines. The risk is higher for people who have taken NSAIDs for a long time, are elderly, in poor health, those who drink more than three alcoholic beverages a day while taking ibuprofen, or those who have had a stomach ulcer in the past.

There are some less-serious side effects associated with ibuprofen use, including:

  • Constipation, diarrhea, or upset stoma
  • Dizziness or headache
  • Mild nausea, vomiting, gas, stomach pain or heartburn
  • Mild rashor itching skin
  • Ringing in ears

The NIH recommends talking to a doctor about these less-serious side effects if they persist.

However, the NIH recommends calling a doctor immediately in the case of the following side effects:

  • chest pain
  • shortness of breath
  • weakness in one part or side of the body
  • slurred speech.
  • unexplained weight gain
  • swelling of the abdomen, feet, ankles, or lower legs
  • fever
  • allergic reaction
  • hoarseness
  • excessive tiredness
  • pain in the upper right part of the stomach
  • nausea
  • loss of appetite
  • yellowing of the skin or eyes
  • flu-like symptoms
  • pale skin
  • fast heartbeat
  • cloudy, discolored or bloody urine
  • back pain
  • difficult or painful urination
  • blurred vision, changes in color vision or other vision problems
  • red or painful eyes
  • stiff neck
  • headache
  • confusion
  • aggression

Ibuprofen vs. aspirin

According to Columbia University Health, ibuprofen “appears to be slightly stronger” than aspirin when treating soft tissue injuries, dental pain and menstrual cramps. Aspirin is as effective as ibuprofen for headaches, migraines and fever reduction. Aspirin is sometimes recommended to reduce the risk of heart attack or stroke.

Though both ibuprofen and aspirin can irritate the stomach, ibuprofen is less of an irritant. Both drugs also cause an antiplatelet effect, which reduces the function of platelets, cells that help blood clot. This effect is much stronger in aspirin than in ibuprofen, which can be a benefit of aspirin depending on the patient’s needs. The antiplatelet effect can reduce the risk of heart attack.

Ibuprofen vs. acetaminophen

Acetaminophen is commonly branded as Tylenol or Excedrin. According to the Cleveland Clinic, it is not as effective for fevers, menstrual cramps or pains caused by inflammation, such as backaches and dental pains, as ibuprofen is. It is, however, considered better for treating headaches and arthritis. It is less likely to cause stomach irritation.

Ibuprofen for cats and dogs

If a pet is in pain, its owners should not give it ibuprofen, said Greg Nelson, a veterinarian with Central Veterinary Associates, in Valley Stream, New York.

“A lot of people assume that it’s a good idea, and it most certainly is not,” Nelson said. “In cats, there has never been success with the use of ibuprofen, and with dogs, they have a very narrow therapeutic range.”

Dangers for animals from ibuprofen include stomach ulceration, kidney failure and neurological damage, according to a 2004 report in the journal Veterinary Medicine.

For pain relief for pets, owners should speak with a veterinarian, who can prescribe a pet-friendly anti-inflammatory drugs such as meloxicam or carprophen.

This article was updated on Jan. 5, 2015 by Live Science Senior Writer Laura Geggel, and again on Oct. 4, 2018 by Live Science Senior Writer, Rachael Rettner.

Ibuprofen

Generic Name: ibuprofen (EYE bue PROE fen)
Brand Names: Advil, Midol, Motrin, Motrin IB, Motrin Migraine Pain, Proprinal, Smart Sense Children’s Ibuprofen, PediaCare Children’s Pain Reliever/Fever Reducer, PediaCare Infant’s Pain Reliever/Fever Reducer

Medically reviewed by Kaci Durbin, MD Last updated on Nov 14, 2019.

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Tips
  • Interactions
  • More

What is ibuprofen?

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It works by reducing hormones that cause inflammation and pain in the body.

Ibuprofen is used to reduce fever and treat pain or inflammation caused by many conditions such as headache, toothache, back pain, arthritis, menstrual cramps, or minor injury.

Ibuprofen is used in adults and children who are at least 6 months old.

Important information

Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen, especially in older adults.

Do not take more than your recommended dose. An ibuprofen overdose can damage your stomach or intestines. Use only the smallest amount of medication needed to get relief from your pain, swelling, or fever.

Before taking this medicine

Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen, especially in older adults.

You should not use ibuprofen if you are allergic to it, or if you have ever had an asthma attack, hives, or severe allergic reaction after taking aspirin, acetaminophen, or an NSAID e.g. celecoxib, diclofenac, naprosyn, and others.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;

  • a history of heart attack, stroke, or blood clot;

  • a history of stomach ulcers or bleeding;

  • asthma;

  • liver or kidney disease;

  • fluid retention; or

  • a connective tissue disease such as Marfan syndrome, Sjogren’s syndrome, or lupus.

Taking ibuprofen during the last 3 months of pregnancy may harm the unborn baby.Do not use this medicine without a doctor’s advice if you are pregnant.

It is not known whether ibuprofen passes into breast milk or if it could affect a nursing baby. Ask a doctor before using this medicine if you are breastfeeding.

Do not give ibuprofen to a child younger than 2 years old without the advice of a doctor.

How should I take ibuprofen?

Use ibuprofen exactly as directed on the label, or as prescribed by your doctor. Do not use in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.

Do not take more than your recommended dose. An ibuprofen overdose can damage your stomach or intestines. The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses). Use only the smallest amount needed to get relief from your pain, swelling, or fever.

A child’s dose of ibuprofen is based on the age and weight of the child. Carefully follow the dosing instructions provided with your child’s medicine for the age and weight of your child. Ask a doctor or pharmacist if you have questions.

Take ibuprofen with food or milk to lessen stomach upset.

Shake the oral suspension (liquid) well just before you measure a dose. Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

The ibuprofen chewable tablet must be chewed before you swallow it.

If you use this medicine long-term, you may need frequent medical tests.

Store at room temperature away from moisture and heat. Do not allow the liquid medicine to freeze.

Read all patient information, medication guides, and instruction sheets provided to you. Ask your doctor or pharmacist if you have any questions.

What happens if I miss a dose?

Since ibuprofen is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. Overdose symptoms may include nausea, vomiting, stomach pain, drowsiness, black or bloody stools, coughing up blood, shallow breathing, fainting, or coma.

What should I avoid while taking ibuprofen?

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Avoid taking aspirin while you are taking ibuprofen.

Avoid taking ibuprofen if you are taking aspirin to prevent stroke or heart attack. Ibuprofen can make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).

Ask a doctor or pharmacist before using any cold, allergy, or pain medicine. Many medicines available over the counter contain aspirin or other medicines similar to ibuprofen. Taking certain products together can cause you to get too much of this type of medication. Check the label to see if a medicine contains aspirin, ibuprofen, ketoprofen, or naproxen.

Ibuprofen side effects

Get emergency medical help if you have signs of an allergic reaction to ibuprofen: rash or hives; sneezing, runny or stuffy nose; wheezing or trouble breathing; swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using ibuprofen and call your doctor at once if you have:

  • changes in your vision;

  • shortness of breath (even with mild exertion);

  • swelling or rapid weight gain;

  • the first sign of any skin rash, no matter how mild;

  • signs of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;

  • liver problems – nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);

  • kidney problems – little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath;

  • low red blood cells (anemia) – pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or

  • severe skin reaction – fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.

Common ibuprofen side effects may include:

  • upset stomach, mild heartburn, nausea, vomiting;

  • bloating, gas, diarrhea, constipation;

  • dizziness, headache, nervousness;

  • decreased appetite;

  • mild itching or rash; or

  • ringing in your ears.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Ibuprofen dosing information

Usual Adult Dose for Dysmenorrhea:

200-400 mg orally every 4 to 6 hours as needed.

Usual Adult Dose for Osteoarthritis:

Initial dose: 400 to 800 mg orally every 6 to 8 hours.
Maintenance dose: May be increased to a maximum daily dose of 3200 mg based on patient response and tolerance.

Usual Adult Dose for Rheumatoid Arthritis:

Initial dose: 400 to 800 mg orally every 6 to 8 hours.
Maintenance dose: May be increased to a maximum daily dose of 3200 mg based on patient response and tolerance.

Usual Adult Dose for Pain or Fever:

Oral: Mild to moderate pain:
200 to 400 mg orally every 4 to 6 hours as needed. Doses greater than 400 mg have not been proven to provide greater efficacy.
IV: (Patients should be well hydrated before IV ibuprofen administration):
Pain: 400 to 800 mg intravenously over 30 minutes every 6 hours as needed.
Fever: Initial: 400 mg intravenously over 30 minutes
Maintenance: 400 mg every 4 to 6 hours or 100 to 200 mg every 4 hours as needed.

Usual Pediatric Dose for Fever or Pain:

Greater than 6 months to 12 years:
5 mg/kg/dose for temperature less than 102.5 degrees F (39.2 degrees C) orally every 6 to 8 hours as needed.
10 mg/kg/dose for temperature greater than or equal to 102.5 degrees F (39.2 degrees C) orally every 6 to 8 hours as needed.
The recommended maximum daily dose is 40 mg/kg.
OTC pediatric labeling (analgesic, antipyretic): 6 months to 11 years: 7.5 mg/kg/dose every 6 to 8 hours; Maximum daily dose: 30 mg/kg

What other drugs will affect ibuprofen?

Ask your doctor before using ibuprofen if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist if it is safe for you to use ibuprofen if you are also using any of the following drugs:

  • cyclosporine;

  • pemetrexed;

  • lithium;

  • methotrexate;

  • a blood thinner (warfarin, Coumadin, Jantoven);

  • heart or blood pressure medication, including a diuretic or “water pill” as well as “ACE-inhibitor” medications; or

  • steroid medicine (such as prednisone).

This list is not complete. Other drugs may interact with ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use ibuprofen only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2020 Cerner Multum, Inc. Version: 19.01.

Related questions

  • Why is diclofenac only available on prescription but ibuprofen can be bought over the counter?
  • Does ibuprofen cause blood in your urine?
  • What’s the best sore throat medicine to use?
  • How many 600 mg ibuprofen are safe in a 24 hour period?
  • Is ibuprofen (Advil) a blood thinner?
  • Is it safe to take two 800 milligram ibuprofen with Tylenol Extra Strength?
  • Acetaminophen vs ibuprofen: What is the difference?
  • Can you take ibuprofen while pregnant?
  • Is ibuprofen an anti-inflammatory drug?
  • How often can you take ibuprofen?
  • Does ibuprofen reduce fever?
  • Naproxen vs ibuprofen: What’s the difference?
  • What antibiotics are used to treat bronchitis?
  • Can you take ibuprofen with antibiotics?
  • Aleve vs Ibuprofen: What’s the difference?
  • How long do I wait after taking 400 mg ibuprofen to take 15 mg of meloxicam?
  • I just took 800 mg ibuprofen and 30 mg of prednisone. Is that going to be ok?
  • Is it safe to take ibuprofen right after taking prednisone?
  • What is the difference between meloxicam and ibuprofen?
  • What is the difference between aspirin and ibuprofen?
  • What is the best way to reduce swelling in your face?

Medical Disclaimer

More about ibuprofen

  • Side Effects
  • During Pregnancy or Breastfeeding
  • Dosage Information
  • Patient Tips
  • Drug Images
  • Drug Interactions
  • Compare Alternatives
  • Support Group
  • Pricing & Coupons
  • 155 Reviews
  • Drug class: Nonsteroidal anti-inflammatory drugs
  • FDA Alerts (12)

Consumer resources

  • Ibuprofen Chewable Tablets
  • Ibuprofen Tablets
  • Ibuprofen Capsules
  • Ibuprofen Injection
  • Ibuprofen Injection (PDA)
  • … +4 more

Other brands: Advil, Motrin, IBU, Advil Liqui-Gels, … +21 more

Professional resources

  • Ibuprofen (AHFS Monograph)
  • … +8 more

Related treatment guides

  • Aseptic Necrosis
  • Costochondritis
  • Chronic Myofascial Pain
  • Back Pain
  • … +24 more

It’s logical to wonder if a medication you often take for pain is safe. There are some concerns about the popular over-the-counter pain relievers known as NSAIDs (non-steroidal anti-inflammatory drugs), which include ibuprofen (Motrin or Advil). Every week, I’m asked: How much can I take, and is it bad for my liver or kidneys?

Here’s some general information about how these medications affect the liver and kidneys.

How much ibuprofen can I take?

To treat mild to moderate pain, minor fever, and acute or chronic inflammation, 200 mg to 400 mg of ibuprofen will work. That amount is comparable to 650 mg of acetaminophen (Tylenol) or aspirin.

Generally, the maximum amount of NSAIDs you should take per day is 3200 mg or 12 over-the-counter tablets. That means if you take a dose every 6 hours, you can take up to 800 mg each time.

Can ibuprofen cause liver damage?

Ibuprofen and other NSAIDs rarely affect the liver. Unlike acetaminophen (Tylenol), most NSAIDs are absorbed completely and undergo negligible liver metabolism.

In other words, the way NSAIDs are metabolized makes liver injury ( hepatotoxicity) very rare. Estimates are that 1 to 9 in 100,000 NSAID prescriptions result in acute liver injury. Generally, NSAIDs are very liver-safe.

However, if you have problems with your liver, such as cirrhosis, talk to your doctor before taking NSAIDs. Also, studies have shown NSAIDs can cause elevated results on liver tests in up to 15% of patients.

Don’t miss out on savings! Get the best ways to save on your prescriptions delivered to your inbox. By signing up, I agree to GoodRx’s terms of service and privacy policy.

Is ibuprofen bad for my kidneys?

While NSAIDs rarely affect the liver, they have important adverse effects on the kidneys that you should know about. Here is the science behind the problem.

Ibuprofen and other NSAIDs block prostaglandins, natural body chemicals that normally dilate blood vessels leading to the kidneys. Blocking prostaglandins may lead to decreased blood flow to the kidneys, which means a lack of oxygen to keep the kidneys alive. That can cause acute kidney injury.

Acute kidney injury can occur with any NSAID, though naproxen seems to be a bigger culprit. In one study, folks who took NSAIDs had twice the risk of acute kidney injury within 30 days of starting to take the medications. People with existing kidney problems more often get in trouble.

The good news is these effects are reversible if you stop taking NSAIDs.

Remember, acute kidney injury from NSAIDs doesn’t cause any symptoms. if you are taking ibuprofen for long periods of time, it’s not a bad idea to have a check of your kidney function with a quick blood test. The test may show a rise in creatinine if your kidneys are being affected, usually seen within the first 3 to 7 days of NSAID therapy.

To sum it up

NSAIDs are safe for the liver, but can cause a problem with kidney function that is reversible if you stop taking them. Generally, they are safe, but the kidney problems are worth paying attention to.

– – –

Dr O.

Put drug prices & coupons in your pocket! We’ll text you a link to download our free Android or iPhone app Get GoodRx Mobile App Your link is on the way!

We’ve sent a link to download the GoodRx mobile app to your phone.

Something went wrong

We were unable to send a link to your phone.

  • What is ibuprofen and how is it used?

    Ibuprofen is one of a group of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). It’s widely used for its pain-relieving and anti-inflammatory effects.

    It’s available over the counter as tablets or capsules in doses of 200–400 mg and can be taken up to three times a day after food. Some tablets are designed to release the drug slowly over a period of time, and some people find these helpful for night-time pain relief.

    Higher doses of ibuprofen are available on prescription and can be used if you have rheumatoid arthritis or another type of inflammatory arthritis.

    Ibuprofen is also available in lipid-based soft capsules. These can be bought from pharmacies and are as effective as prescribed ibuprofen in relieving flaring joint pain.

    If ibuprofen doesn’t give enough relief from pain, or if you need pain relief over a long period of time, then you should speak to your doctor, who may be able to prescribe a stronger type of NSAID or a combination of drugs that will be more effective.

    Ibuprofen can usually be used in combination with paracetamol or a compound analgesic.

    Side-effects and risks

    As with other NSAIDS, ibuprofen can cause stomach-related side-effects, so you should speak to your doctor if you tend to have problems such as heartburn or indigestion. Your doctor may suggest a different type of NSAID and/or prescribe a drug called a proton pump inhibitor (PPI) to help protect your stomach.

    Long-term use of NSAIDs, including ibuprofen, can also increase the risk of problems with your heart or circulation – especially if you have other risk factors for these conditions. Therefore you shouldn’t take ibuprofen for long-term pain relief without seeing your doctor first, and you shouldn’t take ibuprofen if you’re also being prescribed another type of NSAID tablet.

    Find out more about other NSAIDs that are available.

    Generic Name: ibuprofen

    • What is ibuprofen?
    • What are the possible side effects of ibuprofen?
    • What is the most important information I should know about ibuprofen?
    • What should I discuss with my healthcare provider before taking ibuprofen?
    • How should I take ibuprofen?
    • What happens if I miss a dose?
    • What happens if I overdose?
    • What should I avoid while taking ibuprofen?
    • What other drugs will affect ibuprofen?
    • Where can I get more information?

    Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen works by reducing hormones that cause inflammation and pain in the body.

    Ibuprofen is used to reduce fever and treat pain or inflammation caused by many conditions such as headache, toothache, back pain, arthritis, menstrual cramps, or minor injury. This medicine is used in adults and children who are at least 6 months old.

    Ibuprofen may also be used for purposes not listed in this medication guide.

    What are the possible side effects of ibuprofen?

    Get emergency medical help if you have signs of an allergic reaction: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.

    Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

    Stop using ibuprofen and call your doctor at once if you have:

    • changes in your vision;
    • shortness of breath (even with mild exertion);
    • swelling or rapid weight gain;
    • the first sign of any skin rash, no matter how mild;
    • signs of stomach bleeding–bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
    • liver problems–nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
    • kidney problems–little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath;
    • low red blood cells (anemia)–pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
    • severe skin reaction–fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.

    Common side effects may include:

    • upset stomach, mild heartburn, nausea, vomiting;
    • bloating, gas, diarrhea, constipation;
    • dizziness, headache, nervousness;
    • mild itching or rash; or
    • ringing in your ears.

    This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

    What is the most important information I should know about ibuprofen?

    Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

    Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen, especially in older adults.

    Keeping Your Kidneys Safe When Using Pain Relievers

    Many analgesic medicines (pain relievers) are available over the counter. These medicines are generally safe when taken as directed. However, their heavy or long-term use may harm the kidneys. Up to an estimated three to five percent of the new cases of chronic kidney failure each year may be caused by chronic overuse of these medicines. It is important to realize that, while helpful, these medicines are not completely without risk, and they should be used carefully. Kidney disease related to analgesics is preventable.

    What are analgesics?

    Analgesics are medicines that help to control pain and reduce fever. Examples of analgesics that are available over the counter are: aspirin, acetaminophen, ibuprofen, ketoprofen and naproxen sodium. Some analgesics contain a combination of ingredients in one pill, such as aspirin, acetaminophen and caffeine.

    Can analgesics hurt kidneys?

    Generally, when used according to directions, over-the-counter analgesics are safe. However, heavy or long-term use of these medicines, especially those that contain a mixture of painkilling ingredients–such as aspirin, acetaminophen and caffeine–in one pill, have been linked to chronic kidney disease in European studies. The warning labels on over-the-counter analgesics tell you not to use these medicines more than 10 days for pain and more than three days for fever. If you have pain and/or fever for a longer time, you should see your doctor. The doctor can check for possible medical problems and advise you about what medications you should take.

    Is aspirin safe for regular use?

    When taken as directed, regular use of aspirin does not seem to increase the risk of kidney disease in people who have normal kidney function. However, taking doses that are too large (usually more than six or eight tablets a day) may temporarily reduce kidney function. In people with kidney disease, aspirin may increase the tendency to bleed. People who already have reduced kidney function, or other health problems such as liver disease or severe heart failure, should not use aspirin without speaking to their doctor.

    My doctor recommended that I take an aspirin every day to prevent heart attacks. Will this hurt my kidneys?

    No. There is no risk to the regular use of aspirin in the small doses recommended for prevention of heart attacks.

    What analgesics are safe for people who have kidney disease?

    Acetaminophen remains the drug of choice for occasional use in patients with kidney disease because of bleeding complications that may occur when these patients use aspirin. However, kidney patients who need to use acetaminophen habitually should be supervised by their doctors.

    What are NSAIDs? Are they safe to take?

    Nonsteroidal anti-inflammatory drugs (NSAIDs) are a specific group of pain relievers. Some NSAIDs are available over the counter. This includes different brands of ibuprofen, naproxen sodium and ketoprofen.

    NSAIDs are safe for occasional use when taken as directed. However, these medications should only be used under a doctor’s care by patients with kidney disease, heart disease, high blood pressure or liver disease or by people who are over 65 or who take diuretic medications. In these people, NSAIDs may cause an increased risk of sudden kidney failure and even progressive kidney damage.

    I have arthritis. What pain relievers can I take that won’t hurt my kidneys?

    You should speak to your doctor about the best choice for you. In addition, if you have any of the medical conditions listed in the previous question, you should only use nonsteroidal anti-inflammatory drugs (NSAIDs) under your doctor’s supervision.

    How do I know if analgesics have affected my kidneys?

    Your doctor can check your kidneys by doing simple blood tests like BUN (blood urea nitrogen) and serum creatinine level. These tests measure the amount of waste products in your blood that are normally removed by your kidneys. If your kidneys are not working as well as they should, these levels will be increased in your blood. A urine test for the presence of protein may also be done. Persistent protein in the urine may be an early indication of kidney damage. The results of the serum creatinine test can be used to estimate your glomerular filtration rate (GFR), which tells your doctor how much kidney function you have.

    Are there other side effects from taking aspirin and NSAIDs?

    Yes. The development of stomach ulcers and gastrointestinal bleeding has been the most common serious side effect from taking NSAIDs and aspirin.

    What can I do to keep my kidneys healthy?

    • Kidney disease caused by analgesics is preventable. Here are some things you can do to help keep your kidneys healthy.
    • Do not use over-the-counter pain relievers more than 10 days for pain or more than three days for fever. If you have pain or fever for a longer time, you should see your doctor.
    • Avoid prolonged use of analgesics that contain a mixture of painkilling ingredients, like aspirin, acetaminophen and caffeine mixtures in one pill.
    • If you are taking analgesics, increase the amount of fluid you drink to six to eight glasses a day.
    • If you have kidney disease, consult your doctor before choosing an analgesic.
    • Use NSAIDs under your doctor’s supervision if you have heart disease, high blood pressure, kidney disease or liver disease or if you take diuretic medications or are over 65 years of age.
    • Make sure your doctor knows about all medicines you are taking, even over-the-counter medicines.
    • Make sure you read the warning label before using any over-the-counter analgesics.

    Contributed by
    Linda Vlastuin, RN, MS,
    AHF and Alaska Kidney Foundation Kidney Health Educator

    Why is diclofenac only available on prescription but ibuprofen can be bought over the counter?

    Is there a big difference between them?

    Medically reviewed by Drugs.com Last updated on Nov 6, 2018.

    Official Answer

    by Drugs.com

    Ibuprofen is not as potent as diclofenac and is a safer choice for the general public, hence the decision to restrict the availability of diclofenac. If ibuprofen is ineffective then you should see your doctor for something stronger.

    Both diclofenac and ibuprofen are available in various strengths.
    In the USA only the lower strength tablet ibuprofen 200mg is available OTC, the 400mg and 600mg tablets are prescription medicines.
    Diclofenac is only available by prescription in the USA but in some countries a lower dose 25mg tablet is available OTC. A 25mg diclofenac tablet use to be available OTC in the USA but was withdrawn because of safety and efficacy reasons.

    Both ibuprofen and diclofenac are in a group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). They work by reducing hormones that cause inflammation and pain in the body.

    Related Drug Information

    • Diclofenac Drug Information
    • Ibuprofen Drug Information

    Other Medical Questions

    • Does the drug diclofenac have narcotics in it?
    • Does ibuprofen cause blood in your urine?
    • What’s the best sore throat medicine to use?
    • How many 600 mg ibuprofen are safe in a 24 hour period?
    • Is ibuprofen (Advil) a blood thinner?
    • Is it safe to take two 800 milligram ibuprofen with Tylenol Extra Strength?
    • Acetaminophen vs ibuprofen: What is the difference?
    • Can you take ibuprofen while pregnant?
    • Is ibuprofen an anti-inflammatory drug?
    • How often can you take ibuprofen?
    • Does ibuprofen reduce fever?
    • Naproxen vs ibuprofen: What’s the difference?
    • What antibiotics are used to treat bronchitis?
    • Can you take ibuprofen with antibiotics?
    • Aleve vs Ibuprofen: What’s the difference?
    • How long do I wait after taking 400 mg ibuprofen to take 15 mg of meloxicam?
    • I just took 800 mg ibuprofen and 30 mg of prednisone. Is that going to be ok?
    • Is it safe to take ibuprofen right after taking prednisone?
    • What is the difference between meloxicam and ibuprofen?
    • What is the difference between aspirin and ibuprofen?
    • What is the best way to reduce swelling in your face?

    New safety information for prescription-strength ibuprofen: Risk of heart attack and stroke at high doses

    Starting date: April 23, 2015 Type of communication: Information Update Subcategory: Drugs Source of recall: Health Canada Issue: New safety information, Usage, Product Safety Audience: General Public Identification number: RA-53055

    • What you should do
    • Report health or safety concerns
    • Media enquiries
    • Public enquiries

    Health Canada is working with the Canadian manufacturers of prescription oral ibuprofen products to update the safety information regarding the risk of serious cardiovascular side effects (e.g., heart attack and stroke) when these products are used at high doses (at 2400 mg/day). This risk increases with dose and duration of use.

    Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) used for pain and fever relief, and to reduce inflammation. The majority of ibuprofen products in Canada are available over-the-counter. These products have a maximum recommended dose of 1200 mg per day and are to be used for a short duration of time (seven days or less). No evidence of an increased cardiovascular risk has been found with over-the-counter ibuprofen when used as directed.

    Serious heart- and stroke-related events are a known risk with all NSAIDs and the prescribing information contains extensive warnings on this risk.

    The new information is in light of a Health Canada safety review that found that oral ibuprofen taken at high doses (at or above 2400 mg per day) increases the risk of heart attack and stroke. The increased risk with high doses of ibuprofen is similar to the risk seen with some other NSAIDs, including COX-2 inhibitors (e.g. celecoxib) and diclofenac. Health Canada recently communicated new prescribing recommendations regarding the cardiovascular safety of diclofenac.

    Health Canada’s review concluded that the benefits of prescription oral ibuprofen products continue to outweigh the risks as an effective pain and inflammation treatment, but that additional measures are needed for these products to further reduce the cardiovascular risk.

    Prescription oral ibuprofen products have a maximum recommended daily dose of 2400 mg, and are authorized to relieve the pain and inflammation of rheumatoid arthritis and osteoarthritis.

    Health Canada will be working with Teva Canada Ltd., Apotex Inc., and Pharmascience Inc., the Canadian manufacturers of prescription oral ibuprofen products, to strengthen the existing cardiovascular safety warnings in the prescribing information (product monographs), including recommending that doses of 2400 mg per day should not be used in patients with a history of heart disease and stroke, or who have risk factors for cardiovascular disease. Risk factors include — but are not limited to — smoking, diabetes, high blood pressure, high blood cholesterol and strong family history of cardiovascular disease.

    Health Canada has also posted a Summary Safety Review with more information on its review.

    What you should do

    • Patients currently taking high doses of prescription ibuprofen (2400 mg per day) should talk to their healthcare professional about whether or not ibuprofen use is right for them. This applies in particular to patients who have risk factors or who have already had a heart attack or a stroke. Risk factors include: smoking, high blood pressure, diabetes, high blood cholesterol, heart failure, and heart disease.
    • Canadians taking ibuprofen or any NSAID product, be it prescription or over-the counter, are reminded that these drugs should be used at the lowest effective dose and for the shortest period of time necessary. Over-the-counter ibuprofen products should not be taken for more than seven days unless recommended by a healthcare professional.
    • Patients with questions or concerns about their ibuprofen treatment are encouraged to speak to their healthcare professional.

    Additional information for health professionals:

    • Healthcare professionals should consider the cardiovascular risks when prescribing ibuprofen for all patients. These risks increase with dose and duration of therapy.
    • Ibuprofen doses of 2400 mg per day should not be given in patients with ischemic heart disease, cerebrovascular disease, congestive heart failure or with risk factors for cardiovascular disease.
    • Other management strategies that do not include NSAIDs — particularly COX-2 inhibitors, ibuprofen or diclofenac NSAIDs — should be considered first for patients with a high risk of a cardiovascular event.

    Report health or safety concerns

    To report a side effect to a health product to Health Canada:

    • Call toll-free at 1-866-234-2345
    • Visit MedEffect Canada’s web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax.

    Media enquiries

    Health Canada
    (613) 957-2983

    Public enquiries

    (613) 957-2991
    1-866 225-0709

    For more information

    • Diclofenac – Update to heart and stroke related safety information and decrease in the maximum recommended daily dose for tablets and suppositories – Health Professional Communication; Public Communication; Summary Safety Review (October 2014)

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *